Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

Extended use of Pepcid for heart burn. Back stools, loss of appetite, weight loss. History of heart attack and stent placement. Medication side effects?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Can Pepcid cause black stools if taken for a long period of time? Have been taking it for heartburn for the last two months and recently, twice a day. Sometimes have pain in my back, also. Two days ago, I developed black stools and ruled out a change in diet - I have a loss of appetite and weight. Had a bleeding ulcer 20 years ago and lost a significant amount of blood, requiring a transfusion. Two years ago, had a heart attack and now have two stints. I am a 51-year-old man, 163 pounds. Also started taking two baby aspirin twice a day for the last week.
Posted Wed, 25 Apr 2012 in Digestion and Bowels
Answered by Dr. Hema Yadav 3 hours later
Thanks for posting your query.
Black stools are caused when there is digested blood hemoglobin or acid hematin present in it. The most likely causes are an upper GI bleed like bleeding from peptic ulcer , esophagitis etc or due to iron supplements which cause black discolouration of stools as a sideeffect.
In your case the aspirin, rather than pepcid might be the culprit.
As you must be aware that aspirin has antiplatelet action and may facilitate easy bleeding from any lesion in body since it will delay clot formation required for stopping the bleed.
There is a most likely possibility that the cause of all your symptoms i.e back pain, black stools, acidity could be a bleeding peptic ulcer.
So please consult your gastroenterologist for confirmation of diagnosis which may require an ultrasound abdomen, endoscopy , complete blood counts etc.
Once diagnosis is confirmed further management can be started with medicines or endoscopic procedure.
Also please take pepcid and aspirin only as per prescription of your physician.
Do not delay the consultation as silent bleeding from ulcers can cause blood loss anemia and decrease your blood hemoglobin making you further weak.
Hope I have answered your query.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor